Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 149, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Oct 1, 2016, 6:12 PM EDT for Allegheny County, Pennsylvania. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 1, 2016, 6:12 PM EDT (22:12 UTC)
- Expired
- Oct 1, 2016, 6:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 29 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 10.2 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
206
WUUS51 KPBZ 012212
SVRPBZ
PAC003-012245-
/O.NEW.KPBZ.SV.W.0149.161001T2212Z-161001T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
612 PM EDT SAT OCT 1 2016
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN ALLEGHENY COUNTY IN SOUTHWESTERN PENNSYLVANIA...
* UNTIL 645 PM EDT.
* AT 612 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ASPINWALL...
OR NEAR PENN HILLS...MOVING NORTH AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO TREES AND POWER LINES...RESULTING IN SOME POWER
OUTAGES.
* LOCATIONS IMPACTED INCLUDE...
PITTSBURGH...PENN HILLS...ROSS TOWNSHIP...MCCANDLESS TOWNSHIP...
MONROEVILLE...SHALER TOWNSHIP...PLUM...WEST MIFFLIN...BALDWIN...
HAMPTON TOWNSHIP...WILKINSBURG...MUNHALL...NORTH VERSAILLES...
SWISSVALE...O'HARA TOWNSHIP...FOREST HILLS...WILKINS TOWNSHIP...
OAKMONT...FOX CHAPEL AND TURTLE CREEK.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 34 AND 50.
INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 72 AND 81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
&&
LAT...LON 4040 7981 4039 7997 4065 8003 4066 7978
TIME...MOT...LOC 2212Z 174DEG 13KT 4047 7990
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
399
WWUS51 KPBZ 012228
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
628 PM EDT SAT OCT 1 2016
PAC003-012245-
/O.CON.KPBZ.SV.W.0149.000000T0000Z-161001T2245Z/
ALLEGHENY PA-
628 PM EDT SAT OCT 1 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHEASTERN ALLEGHENY COUNTY...
AT 627 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FOX
CHAPEL...OR NEAR PENN HILLS...MOVING NORTH AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
TREES AND POWER LINES...RESULTING IN SOME POWER OUTAGES.
LOCATIONS IMPACTED INCLUDE...
PITTSBURGH...PENN HILLS...ROSS TOWNSHIP...MCCANDLESS TOWNSHIP...
SHALER TOWNSHIP...HAMPTON TOWNSHIP...O'HARA TOWNSHIP...OAKMONT...FOX
CHAPEL...MILLVALE...ETNA...SHARPSBURG...ASPINWALL...GIBSONIA...
VERONA...BLAWNOX...RUSSELLTON...CURTISVILLE...RESERVE TOWNSHIP AND
PINE TOWNSHIP.
THIS INCLUDES PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 34 AND 47.
PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4048 7982 4047 7998 4065 8003 4066 7984
TIME...MOT...LOC 2227Z 174DEG 13KT 4053 7991
HAIL...1.00IN
WIND...60MPH
$$135
WWUS51 KPBZ 012238
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
638 PM EDT SAT OCT 1 2016
PAC003-012248-
/O.EXP.KPBZ.SV.W.0149.000000T0000Z-161001T2245Z/
ALLEGHENY PA-
638 PM EDT SAT OCT 1 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ALLEGHENY COUNTY
WILL EXPIRE AT 645 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
PITTSBURGH.
LAT...LON 4048 7982 4047 7998 4065 8003 4066 7984
TIME...MOT...LOC 2238Z 174DEG 13KT 4057 7992
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:12 PM EDT, 3 hours earlier.
Area forecast discussion, Oct 1, 3:12 PM EDT, 3 hours before
Area Forecast Discussion National Weather Service Pittsburgh PA 312 PM EDT Sat Oct 1 2016 .SYNOPSIS... Upper level low will maintain shower chances through Sunday before high pressure begins to build overhead for the start of the work week. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... A shortwave pivoting around the broad closed low and convergence at the surface will support showers and possibly a thunderstorm through the rest of the afternoon. What has already developed over western PA was progged well by the HRRR so opted to carry PoPs that reflect this model. Widespread cu has developed with the heating that was allowed earlier, but breaks in the clouds should still let us realize temperatures in the low to mid 70's. The upper low will begin shift northeastward tonight with deep southerly flow helping to keep temperatures up overnight. Unsure as to how widespread cloud cover will be tonight as cu diminishes with loss of heating. However, since low clouds were prevalent around the low center this morning, have kept mostly cloudy skies tonight. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/... Slow moving low will accelerate eastward Sunday, with the center of the low moving into NY by evening. As it finally makes its departure, some cooling aloft and support from a pivoting shortwave should promote shower and isolated thunder development Sunday afternoon, with the greatest likelihood north of Pittsburgh. Ridging will begin to build eastward on Monday but with our region in the northwest flow between the ridge and the departing low, some widely scattered showers may be possible. High pressure should return dry weather no later than Tuesday. Building heights and warming aloft should keep temperatures just above seasonal averages. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... Upper ridge will maintain it's hold through Wednesday, but after this time, forecast uncertainty increases as the model handle the speed of the next upper trough and associated front differently. At this time, it appears the GFS is the slowest, as it deepens the trough more than the other models. Opted to take a model blend approach, with emphasis on the ECMWF for now. Temperatures were thus kept above average until the potential front passage Friday. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... Conditions are quite variable across ports with bands of MVFR clouds and light showers rotating across the region, with areas of VFR in between. IFR at KDUJ should break out to MVFR or a time late afternoon and evening before IFR returns overnight. At other ports expect a conditions Sunday morning similar to this morning as MVFR stratus develops after sunrise, with IFR possible at western ports. With closed low transitioning across the eastern Great Lakes Sunday afternoon expect a few showers, as CIGs slowly improve in by afternoon. .OUTLOOK /SUNDAY NIGHT THROUGH THURSDAY/... Building high pressure will give general VFR into mid week. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Oct 1, 2:20 AM EDT, 15 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 220 AM EDT SAT OCT 1 2016 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-020630- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA- WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE- FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON- EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER- 220 AM EDT SAT OCT 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Oct 1, 4:01 PM EDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
401 PM EDT SAT OCT 1 2016
PAZ014-012045-
BUTLER-
401 PM EDT SAT OCT 1 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUTLER COUNTY...
AT 400 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR SEVEN FIELDS TO NEAR MARS. MOVEMENT
WAS NORTH AT 25 MPH.
WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
CRANBERRY...BUTLER...HOMEACRE-LYNDORA...SHANOR-NORTHVUE...MERIDIAN...
ZELIENOPLE...SLIPPERY ROCK...SEVEN FIELDS...MEADOWOOD...OAK HILLS...
EVANS CITY...MARS...NIXON...PROSPECT...CHICORA...HARRISVILLE...
HARMONY...PLAIN GROVE TOWNSHIP...EAST BUTLER AND VALENCIA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 25 AND 29.
INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 78 AND 105.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4101 7972 4067 7987 4067 8012 4069 8015
4104 8013 4116 8001
TIME...MOT...LOC 2000Z 189DEG 24KT 4072 8006 4068 7998Special weather statement, Oct 1, 6:07 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
607 PM EDT SAT OCT 1 2016
PAZ021-012245-
ALLEGHENY-
607 PM EDT SAT OCT 1 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALLEGHENY COUNTY...
AT 606 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER EDGEWOOD...OR
NEAR PITTSBURGH...MOVING NORTH AT 20 MPH.
WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PITTSBURGH...PENN HILLS...ROSS TOWNSHIP...MCCANDLESS TOWNSHIP...
MONROEVILLE...MCKEESPORT...FRANKLIN PARK...SHALER TOWNSHIP...PLUM...
WEST MIFFLIN...NORTH SIDE PITTSBURGH...BALDWIN...HAMPTON TOWNSHIP...
WILKINSBURG...WHITEHALL...NEW KENSINGTON...MUNHALL...NORTH
VERSAILLES...BRENTWOOD AND SWISSVALE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 30 AND 56.
INTERSTATE 279 IN PENNSYLVANIA BETWEEN MILE MARKERS 1 AND 6.
INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 70 AND 84.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4039 7977 4036 7978 4034 7999 4067 8010
4067 7976 4060 7976 4059 7977 4055 7977
4055 7975 4039 7975
TIME...MOT...LOC 2206Z 171DEG 18KT 4044 7989The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 4:01 PM EDT | Special Weather Statement | PBZ | Butler | 44 min |
| Oct 1, 6:07 PM EDT | Special Weather Statement | PBZ | Allegheny | 38 min |
| Oct 1, 6:23 PM EDT | Special Weather Statement | PBZ | Clarion | 22 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.